A Caltech Library Service

Constrained Pseudo-Market Equilibrium

Echenique, Federico and Miralles, Antonio and Zhang, Jun (2021) Constrained Pseudo-Market Equilibrium. American Economic Review, 111 (11). pp. 3699-3732. ISSN 0002-8282. doi:10.1257/aer.20201769.

[img] PDF - Published Version
See Usage Policy.

[img] PDF - Submitted Version
See Usage Policy.

[img] Archive (ZIP) (Author Disclosure Statement(s)) - Supplemental Material
See Usage Policy.


Use this Persistent URL to link to this item:


We propose a pseudo-market solution to resource allocation problems subject to constraints. Our treatment of constraints is general: including bihierarchical constraints due to considerations of diversity in school choice, or scheduling in course allocation; and other forms of constraints needed to model, for example, the market for roommates, combinatorial assignment problems, and knapsack constraints. Constraints give rise to pecuniary externalities, which are internalized via prices. Agents pay to the extent that their purchases affect the value the of relevant constraints at equilibrium prices. The result is a constrained-efficient market-equilibrium outcome. The outcome is fair to the extent that constraints treat agents symmetrically.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Echenique, Federico0000-0002-1567-6770
Miralles, Antonio0000-0001-8146-2140
Zhang, Jun0000-0003-4154-3741
Additional Information:© 2021 American Economic Association. Jeffrey Ely was the coeditor for this article. We thank Eric Budish, Fuhito Kojima, Andy McLennan, Hervé Moulin, and Tayfun Sönmez for comments. Echenique thanks the National Science Foundation for its support through the grants SES-1558757 and CNS-1518941, and the Simons Institute at UC Berkeley for its hospitality while part of the paper was written. Miralles acknowledges financial support from the Spanish Agencia Estatal de Investigación (AEI), through the Severo Ochoa Programme for Centres of Excellence in R&D (Barcelona School of Economics CEX2019-000915-S). Zhang acknowledges financial support from National Natural Science Foundation of China (Grant 72122009 and 72033004). Echenique, Miralles, and Zhang are co-first authors.
Funding AgencyGrant Number
Agencia Estatal de InvestigaciónUNSPECIFIED
Severo OchoaCEX2019-000915-S
National Natural Science Foundation of China72122009
National Natural Science Foundation of China72033004
Issue or Number:11
Classification Code:JEL: D47, D61, D63, I11, I21
Record Number:CaltechAUTHORS:20210304-093802203
Persistent URL:
Official Citation:Echenique, Federico, Antonio Miralles, and Jun Zhang. 2021. "Constrained Pseudo-Market Equilibrium." American Economic Review, 111 (11): 3699-3732; DOI: 10.1257/aer.20201769
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:108307
Deposited By: Tony Diaz
Deposited On:04 Mar 2021 21:36
Last Modified:23 Nov 2021 21:51

Repository Staff Only: item control page